Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2017, 8:28 AM CDT for Towner County, North Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 8:28 AM CDT (13:28 UTC)
- Expired
- Jul 19, 2017, 9:17 AM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Towner County, ND
The radar
The Minot AFB radar (KMBX), 126 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:33 AM CDT | HAIL 0.5 | 4 W Hansboro, ND | ACCOMPANIED BY 2.25 INCHES OF RAIN. TIME ESTIMATED VIA RADAR. |
| Jul 19, 8:50 AM CDT | HAIL 1.5 | 3 E Amourdale, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -404 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
549
WUUS53 KFGF 191328
SVRFGF
NDC095-191430-
/O.NEW.KFGF.SV.W.0097.170719T1328Z-170719T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
828 AM CDT WED JUL 19 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Towner County in northeastern North Dakota...
* Until 930 AM CDT.
* At 828 AM CDT, a severe thunderstorm was located near St. John, or
37 miles east of Bottineau, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hansboro around 845 AM CDT.
Amourdale around 850 AM CDT.
Rocklake around 905 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9953 4900 9900 4898 9900 4859 9930
4876 9953
TIME...MOT...LOC 1328Z 305DEG 28KT 4894 9963
HAIL...1.50IN
WIND...60MPH
$$
JK2 follow-up statements
811
WWUS53 KFGF 191355
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
855 AM CDT WED JUL 19 2017
NDC095-191430-
/O.CON.KFGF.SV.W.0097.000000T0000Z-170719T1430Z/
Towner ND-
855 AM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHERN TOWNER COUNTY...
At 854 AM CDT, a severe thunderstorm was located near Amourdale, or
43 miles west of Langdon, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Rocklake around 905 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9947 4900 9900 4898 9900 4869 9922
4882 9946
TIME...MOT...LOC 1354Z 289DEG 29KT 4887 9932
HAIL...1.00IN
WIND...60MPH
$$
JK312
WWUS53 KFGF 191417
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
917 AM CDT WED JUL 19 2017
NDC095-191427-
/O.CAN.KFGF.SV.W.0097.000000T0000Z-170719T1430Z/
Towner ND-
917 AM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOWNER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4900 9947 4900 9900 4898 9900 4869 9922
4882 9946
TIME...MOT...LOC 1415Z 305DEG 28KT 4877 9909
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:43 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 19, 6:43 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 643 AM CDT Wed Jul 19 2017 .UPDATE... Issued at 643 AM CDT Wed Jul 19 2017 Latest radar images show isolated shower development in the Devils Lake basin and scattered storm development in central and western North Dakota. Expect shower and storm coverage to increase by mid morning as showers and storms move east into the area. Still expecting the greatest severe threat to develop this afternoon. && .SHORT TERM...(Today and tonight) Issued at 348 AM CDT Wed Jul 19 2017 Shortwave energy moving east into North Dakota from Montana will be the initial focus for thunderstorm chances this morning. Favorable effective shear and moisture and modest instability reside in western ND, in closer proximity to the surface low, allowing for storm development early this morning. Expect initial isolated to widely scattered storms to form in north central North Dakota, gradually tracking east into the Devils Lake basin area and northeast North Dakota early this morning. The CAMs indicate that a few strong to severe thunderstorms are possible in this area with the main threats being hail to one inch in diameter and gusts to 60 mph. By mid to late morning, surface based instability will begin development and the warm front will begin working north into the southern Red River valley. Additional shower and storm development in central North Dakota will gradually move into eastern North Dakota. Many CAMs suggest this development will eventually collide with warm front forcing in the central valley, yielding thunderstorm activity strengthening into the strong to severe discrete cells and eventually a complex of storms moving southeast through the southern Red River valley in the afternoon. These discrete cells and complex would have the strongest threats with hail over 2 inches in diameter, damaging gusts to 75 mph, and tornadoes possible. Heavy rainfall is a notable concern as well with precipitable water values maxing at 1.5 to 2.0 inches this afternoon, especially over areas in west central MN that received several inches of rain recently. Additionally, there is some potential for additional storm development behind the main complex in the middle to late afternoon in the central to southern Red River valley, but this is very uncertain at this time. .LONG TERM...(Thursday through Tuesday) Issued at 348 AM CDT Wed Jul 19 2017 Thursday-Friday...Weak ridging within zonal flow will lead to a dry day on Thursday with temperatures near to above normal values. Return flow commences Thursday night with weak shortwaves possible. For Thursday night, most guidance suggests axis of instability will remain across western North Dakota and that any early morning activity should be weakening as it enters eastern North Dakota. Although details are still uncertain, the potential does exist for strong to severe storms Friday afternoon/evening as the axis of instability propagates over the region with strong deep layer shear in place. Saturday-Monday...A stronger upper level wave will propagate southeast across Canada into the Great Lakes region. This will spread a cooler and drier airmass into the region. A few showers will be possible across northwest Minnesota Saturday afternoon. The airmass behind this system will be much cooler, and ridging will lead to below normal temperatures on Sunday and Monday (with dry weather). Tuesday...Most guidance is in agreement suggesting upper flow becoming zonal with the next series of upper waves bringing shower and thunderstorm chances. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 643 AM CDT Wed Jul 19 2017 VFR conditions expected through most of the TAF period. Mid to high level cigs expected through much of the day as scattered showers and storms move southeast through the area. With uncertainty regarding exact locations/timing of storm development, left vicinity mention for now. Greatest coverage will likely be along/south of a DVL-GFK-BJI line in the afternoon. Expect cigs to gradually clear out this evening from northwest to southeast. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...BP SHORT TERM...BP LONG TERM...TG AVIATION...BP
Hazardous weather outlook, Jul 19, 4:17 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 417 AM CDT Wed Jul 19 2017 MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-200930- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks- Western Walsh County- 417 AM CDT Wed Jul 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms will be possible over the Devils Lake basin early this morning. Hail to one inch in diameter and wind gusts to 60 mph are the main threats expected with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for strong to severe thunderstorms on Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 200930- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 417 AM CDT Wed Jul 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A complex of severe thunderstorms is expected to develop over the area this afternoon. Hail over two inches in diameter, wind gusts to 75 mph, and tornadoes are possible threats with the strongest storms. Localized heavy rainfall will also be a concern, especially over areas that received several inches of rain earlier this week. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for strong to severe thunderstorms on Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. BP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:14 AM CDT | Special Weather Statement | FGF | Cavalier | 46 min |
| Jul 19, 9:45 AM CDT | Special Weather Statement | FGF | Towner | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.